Serequel side this the right forum?

Discussion in 'The Watercooler' started by upallnight, Feb 28, 2011.

  1. 1905

    1905 Well-Known Member

    Any drugs that cause weight gain for that matter please post here. What is the cause? Is it hunger? Is it something in the drug that just causes weight gain without a diet change? I can't find anything on the internet, but really need to know. Are you or your child hungrier than normal? Is a diet called for just to maintain? I don't have dr. to ask.....just wondering from personal exp. Thanks
  2. nvts

    nvts Active Member

    OMG! Seroquel caused difficult child 1 to gain over 50 pounds in 4 mos. time. Ave. of 11-12 lbs a month. He went from a boys large to a mens large in that amount of time.

    He ate everything in sight. The bottom of my refridgerator looked like the bottom of a bird cage. He would grab handfulls of bacon bits, shredded cheese, he was shaking graham cracker crumbs into his mouth. He would get up in the middle of the night to eat. He'd finish dinner and 1/2 hour later claim to need to go to the bathroom and I'd find his butt hanging out of the fridge. He tried to eat unsweetened chocolate and ate 3 cans of cake frosting.

    The psychiatrists answer? Chain the fridge.

    gotta love some people with a higher education!

  3. Hound dog

    Hound dog Nana's are Beautiful

    Hmm. I took it for a couple of years to sleep and never noticed an increased appetite......or weight gain. But people are different and experience different side effects.

    Effexor and abilify caused Nichole to put on a couple of pounds.......but then being a size 0 it's not like it hurt her. lol Didn't reallly notice a huge appetite with it.......because she's always had a huge appetite, just not a lot of weight gain from it.
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    If anything could cause weight gain, it did for me. Seroquel caused not only weight gain but also sent my cholesterol through the roof. I had to go off it. I was only on a small dose too. It wasnt so much a hunger as a craving. Its a gnawing need to put something in your mouth and stomach. More than a hunger. I could actually go fine during the day but at night, look out.
  5. timer lady

    timer lady Queen of Hearts

    When kt first started seroquel she put on about 40 lbs then she leveled off & has grown into her weight. It has been a life saver for kt. Saying that, we all react differently to medications. All about neurochemistry & the like.

    in my humble opinion, if you feel that seroquel will be a valid treatment option I'd go for it. The weight issues can be dealt with after stability.

    by the way, we didn't "diet" so much as maintained a healthy balanced menu in the house ~ still do.
  6. Steely

    Steely Active Member

    Well, here is what I know, although I am not a DR, obviously:)
    The AP medications like Risperdal, Seroquel, Zyprexa, etc I believe have an affect on the pancreas and insulin, i.e. lowering blood sugar, which makes us really, really hungry. It is a biological/systemic side effect of these medications.
    It also increases cholesterol sky high, which must have again to do with the pancreas? Matt, at age 14 had a cholesterol count of 500. Now granted, some of this is because he ate everything in sight, but there is also tons of medical evidence that these medications do increase appetite and cholesterol. In particular, Zyprexa.
    Regardless, it was and is the only medication that really helps him think straight. He recently went off of it due to the weight thing again - it is hard to manage an appetite of a lion when you are merely a mouse - but I wish he would have stayed on it. He thought so much more clearly.